Introduction Upper gastrointestinal bleeding (UGIB) is a common medical emergency1. The use of antithrombotic (AT) medications (antiplatelets or anticoagulants/DOACs) is increasing. These drugs significantly increase the risk of UGIB2. Our aim was to assess the use of AT medications and NSAIDs on outcome after UGIB and the timing of re-prescription of these drugs.
Method A six month audit (01.04.16–30.09.16) of patients undergoing endoscopy for UGIB was conducted. Demographics, drug use and Full Rockall risk score (FRS) were calculated. Outcomes included transfusion, endoscopic therapy, re-bleeding <7 days and 30 day mortality. We assessed prescription of ATs and NSAIDs following presentation.
Results 206 patients were identified. 48% were taking AT drugs or NSAIDs. Patients taking ATs were older (69 vs 53 years; p<0.001) and had higher FRS (+32.0%, p<0.001) than those not. Peptic ulcers were more common (38% vs 22%; p=0.02) and varices less common (4% vs 15%; p<0.02) in patients on ATs vs those not. Need for transfusion (29% vs 27%) and need for endoscopic therapy (45% vs 55%) were similar in both groups.
Aspirin and ADP-inhibitors were restarted <3 days in 63% and 65% respectively. 71.4% and 50% respectively had these drug restarted <7 days, and 17% and 13% respectively had them permanently discontinued. NSAIDs were permanently discontinued in 91%. All 6 patients on DOACs had the drug restarted <3 days. Comparing those on ATs vs those not on ATs there was no difference in rebleeding (4.11% vs 6.67%; p=0.501) or mortality (10.9% vs 7.07%; p=0.447).
Conclusion Use of AT drugs is common in patients presenting with UGIB. Most patients are restarted on these medications<3 days of their bleed. Despite patients on ATs being older and with higher FRS, outcomes after UGIB, including rebleeding and survival, are similar for patients taking or not taking AT medications.
. Scottish Intercollegiate Guidelines Network [SIGN]. SIGN 105: Management of acute upper and lower gastrointestinal bleeding. SIGN; 2008.
. Lanas, A, et al. Low Doses of Acetylsalicylic Acid Increase Risk of GI bleeding in a Meta-Analysis. Clin Gastro Hepatol 2011;9:762–768
. Gralnek I, et al. Diagnosis and management of nonvariceal upper gastrointestinal haemorrhage: European Society of Gastrointestinal Endoscopy (ESGE) Guideline.”Endoscopy2015;47.10:a1-a46.
Disclosure of Interest None Declared
- Upper Gastrointestinal Bleeding
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.